Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 213, NWS Twin Cities, MN

August 1, 2004Faribault County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 1, 2004, 6:35 AM CDT for Faribault County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 6:35 AM CDT (11:35 UTC)
Expired
Aug 1, 2004, 7:30 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 011135
SVRMPX
MNC043-011230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 730 AM CDT

* AT 626 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 11 MILES NORTHWEST OF BLUE EARTH...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUE EARTH.
  WINNEBAGO.
  FROST.

LAT...LON 4383 9423 4360 9426 4351 9372 4383 9365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:35 AM CDT, 3 hours earlier.

Area forecast discussion, Aug 1, 3:35 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT SUN AUG 1 2004

.DISCUSSION...
FORECAST CONCERN IN THE NEAR TERM AND DURING THE NEXT FEW DAYS ARE
TSRA CHANCES AND CONVECTIVE POTENTIAL.  SURFACE ANALYSIS CONTINUES
TO PLACE THE FOCUS FOR THE TSRA DEVELOPMENT ALONG SEVERAL FRONTAL
BOUNDARIES WITH THE MAIN FRONTAL BOUNDARY JUST SOUTH AND WEST OF OUR
CWA.  FRONT IS EXPECTED TO LIFT NORTH TODAY AS WARM FRONT AHEAD OF
SHORTWAVE TROUGH WHICH IS EVIDENT IN THE 700 MB FLOW.  TROUGH IS
FORECAST TO SHARPEN OVER THE UPPER MIDWEST LATER TODAY AND TONIGHT.
SATELLITE IMAGERY ALSO SHOWED A VORTMAX OVER THE NORTHEAST CORNER OF
MONTANA...MOVING SOUTHEAST. THIS VORTMAX COUPLED WITH SHORTWAVE
STRENGTHENING OVER THE UPPER MIDWEST WILL LIKELY ENHANCE OUR TSRA
CHANCES AND THE SEVERE THREAT.  MODELS ARE IN SIMILAR AGREEMENT WITH
MLCAPES INCREASING OVER 2000 J/KG AND DEEP LAYER SHEAR 30-40 KNOTS
OVER WEST CENTRAL MN BY MID AFTERNOON TODAY.  ANOTHER BOUT OF TSRA
WITH MAIN SEVERE WEATHER THREATS LARGE HAIL AND DAMAGING
WINDS...POSSIBLY AN ISOLATED TORNADOES. THE OTHER CONCERN TONIGHT IS
THE POTENTIAL FOR THE DEVELOPMENT OF A DERECHO. LONG TRACK OF
DAMAGING WINDS. SPC HAS OUTLOOK MUCH OF THE WESTERN HALF INTO A
MODERATE RISK.

MONDAY THROUGH TUESDAY...THE FRONTAL BOUNDARY WILL REMAIN IN THE
VICINITY OF OUR FORECAST AREA.  SEVERAL MORE IMPLUSES AND SHORTWAVE
TROUGHS WILL SPILL OVER THE UPPER RIDGE AND DIVE SOUTHEAST INTO THE
UPPER MIDWEST DURING THE PERIOD.  THUS...KEEPING SOME POPS DURING
THE PERIOD SEEM REASONABLE.

TUESDAY NIGHT AND WEDNESDAY...SURFACE FRONT MOVES FURTHER SOUTH OF
OUR CWA...AS SURFACE RIDGE BUILDS SOUTH OVER THE NORTHERN PLAINS.
HAVE TRIMMED TEMPS DOWN A TAB FOR WEDNESDAY WITH 850 MB TEMPERATURES
MUCH COOLER THAN PREVIOUS MODELS HAD INDICATED.

LONG TERM...
TAKING A LOOK AT THE LATER PERIODS...BAROCLINIC ZONE FINALLY SLIDES
SOUTH OF AREA FOR WED...AND RMNS SOUTH WITH MORE NWLY FLOW FOR THE
LATTER PTN OF THE WORK WEEK AS LONG WAVE TROF CONTS TO AMPLIFY IN
ERN PAC WITH RIDGING SETTING UP ACRS HIGH PLAINS.  HENCE BREAK FM
PRECIP EXPCD NEXT SEVERAL DAYS.  MID LEVEL RDG BEGINS TO BREAK DOWN
OVER THE WEEKEND AS DEPICTED BY ALL EXTENDED MODEL GUIDANCE.  GFS
ENSEMBLE POPS ALSO LOW UNTIL SAT...SO WL CONT LOW POPS FOR MAINLY
AFTN/EVE AND LATE NIGHT ACTIVITY SAT INTO SUN.  WL NEED TO WATCH
POTENTIAL FOR LATE FRI NGT...BUT WL HOLD OFF ON ADDING AT THIS
POINT.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Aug 1, 5:54 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 AM CDT SUN AUG 1 2004

MNZ041>044-047>051-054>059-064>068-073>075-082-091-021030-
BENTON-BROWN-CARVER-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-
MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-
SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-WRIGHT-
YELLOW MEDICINE-
554 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL MINNESOTA.  THE MOST
LIKELY PERIOD IS LATER TODAY AND TONIGHT. THUNDERSTORMS WILL
BECOME MORE LIKELY TONIGHT AS AN UPPER LEVEL TROUGH OF LOW
PRESSURE STRENGTHENS AND MOVES OVER THE UPPER MIDWEST. THIS SYSTEM
WILL CLASH WITH A MOIST AND UNSTABLE AIRMASS. SOME STORMS COULD
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS AND
ISOLATED TORNADOES ARE LIKELY TO ERUPT LATER TODAY AND TONIGHT.

IN ADDITION...STRONG THUNDERSTORMS COULD UNLEASH HEAVY RAINS WHICH
COULD CAUSE SOME PONDING OF WATER OVER ROADWAYS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY
NIGHT.  SOME OF THESE STORMS COULD BECOME SEVERE WHICH COULD PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

MNZ045-052-053-060>063-069-070-076>078-083>085-092-093-WIZ014>016-
023>028-021030-
ANOKA-BARRON-BLUE EARTH-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-PEPIN-
PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-ST CROIX-STEELE-WASECA-WASHINGTON-
554 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
STORMS OVER PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. A FEW STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...POSSIBLY AN ISOLATED TORNADO WILL BECOME MORE LIKELY LATER
THIS AFTERNOON AND TONIGHT.  APPROACHING LOW PRESSURE AREA OVER THE
NORTHERN PLAINS...WILL ENGAGE A MOIST AND UNSTABLE AIRMASS THAT LIES
OVER THE UPPER MIDWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY
NIGHT.  SOME OF THESE STORMS COULD BECOME SEVERE WHICH COULD PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 1, 1:44 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/31/2004  1.75 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
            AIRPORT.

&&

MBK
Local storm report, Aug 1, 1:45 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             SILVER LAKE             44.90N 94.20W
07/31/2004  0.75 INCH        MCLEOD             MN   LAW ENFORCEMENT

1027 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.88 INCH        HENNEPIN           MN   NWS EMPLOYEE

1036 PM     HAIL             EDINA                   44.89N 93.36W
07/31/2004  0.75 INCH        HENNEPIN           MN   TRAINED SPOTTER

1041 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.75 INCH        HENNEPIN           MN   LAW ENFORCEMENT

1045 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/31/2004  0.75 INCH        PIERCE             WI   LAW ENFORCEMENT

1048 PM     HAIL             1 W MILROY              44.42N 95.57W
07/31/2004  0.75 INCH        REDWOOD            MN   LAW ENFORCEMENT

1051 PM     HAIL             ST PAUL                 44.95N 93.10W
07/31/2004  0.75 INCH        RAMSEY             MN   LAW ENFORCEMENT

1053 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/31/2004  1.75 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
            AIRPORT.

&&

MBK
Special weather statement, Aug 1, 2:02 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 AM CDT SUN AUG 1 2004

MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-010735-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-
202 AM CDT SUN AUG 1 2004

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...

AT 2 AM SEVERE THUNDERSTORM WATCH NUMBER 677 THAT WAS IN EFFECT UNTIL
3 AM FOR SOUTHERN MINNESOTA AS WELL AS PORTIONS OF CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN HAS BEEN CANCELLED.

MBK
Local storm report, Aug 1, 4:20 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 AM     HAIL             NORTH MANKATO           44.18N 94.03W
08/01/2004  0.75 INCH        NICOLLET           MN   LAW ENFORCEMENT

&&

MBK
Local storm report, Aug 1, 6:00 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     ALBERT LEA              43.66N 93.37W
08/01/2004                   FREEBORN           MN   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

&&

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan58 min
Jul 31, 10:28 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott47 min
Jul 31, 10:46 PM CDTSevere Thunderstorm WarningMPXMcLeod29 min
Jul 31, 10:51 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington39 min
Aug 1, 3:51 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet39 min
Aug 1, 3:53 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet37 min
Aug 1, 5:03 AM CDTSevere Thunderstorm WarningMPXFreeborn57 min
Aug 1, 5:41 AM CDTFlash Flood WarningMPXWaseca2 hr
Aug 1, 8:10 AM CDTFlash Flood WarningMPXFreeborn13 hr
Aug 1, 9:38 AM CDTSevere Thunderstorm WarningMPXMcLeod32 min
Aug 1, 10:40 AM CDTSevere Thunderstorm WarningMPXDakota50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.